Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 26, 2004Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2004, 6:09 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 6:09 PM CDT (23:09 UTC)
Expired
Aug 26, 2004, 7:00 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 262309
SVRABR
SDC091-109-270000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF VEBLEN...OR ABOUT 16 MILES
  SOUTHEAST OF FORMAN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEBLEN AROUND 620 PM CDT
  CLAIRE CITY AROUND 640 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4595 9749 4589 9751 4577 9706 4593 9698

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 26, 3:40 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU AUG 26 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
HIGH BASED SHRAS/TSRAS DEVELOPING ACROSS NC SD LATE THIS AFTN. THESE
SHOULD CONTINUE TO DEVELOP/MOVE EASTWARD THROUGH THE EVENING. HARD
TO SAY HOW LONG THEY WILL LAST THROUGH THE EVENING AS WE LOSE SFC
HEATING. WE ALSO HAVE THE INFLUENCE OF THE EXIT REGION OF A STRONG
JET STREAK MOVING INTO THE CWA AND A SFC COLD FRONT DROPPING IN.
THUS WILL GO WITH A CHC OF TSRAS FOR TONIGHT ACROSS THE CWA.
OTHERWISE...W TO NW WINDS WILL BECOME N AS A COLD FRONT SLIDES
THROUGH TONIGHT AND MOSTLY CLOUDY SKIES SHOULD BECOME PARTLY CLOUDY.
ON FRIDAY...BELOW NORMAL TEMPS WILL BE THE RULE AS 85H TEMPS WILL BE
MUCH COOLER THAN TODAY. WITH SFC HIGH PRES OUT WEST WINDS WILL BE NW
AT 10 TO 20 MPH. ALSO...WITH QUITE A BIT OF LL RH...ABUNDANT CU WILL
MIX OUT BRINGING MOSTLY CLOUDY SKIES BY NOON. SKIES WILL CLEAR OUT
FRI NIGHT AS HIGH PRES RIDGING SETTLES OVER THE CWA AND WINDS WILL
GO LIGHT. THUS...LOOK FOR A COOL NIGHT WITH LOWS IN THE 40S. WAA
WILL KICK IN SAT AND SAT NIGHT AS SW WINDS DEVELOP BEHIND THE SFC
HIGH PRES AREA. A STRONG UPPER LOW MOVING ACROSS CANADA SAT THROUGH
SUN NIGHT WILL BRING A WARM FRONT NORTH SAT AND SAT NIGHT WITH A
COOL FRONT THROUGH THE REGION SUN AND SUN NIGHT. DONT LOOK FOR ANY
RAIN WITH THIS SYSTEM AS IT MOVES THROUGH. SUN WILL BE THE WARMEST
DAY AS WARM AIR MIXES OUT AS THE FRONT PASSES. ALSO...NOT MUCH FOR
CLOUD COVER FOR SAT AND SUN. HIGH PRES WILL SETTLE IN AGAIN SUN
NIGHT WITH COOL AUG TEMPS UNDER MOSTLY CLEAR SKIES.

.LONG TERM...MONDAY THROUGH THURSDAY
NOT MANY CHANGES MADE TO THE EXTENDED TERM AS THE 12Z GFS LOOKS
PRETTY CONSISTENT WITH THE PREVIOUS RUNS. DGEX/CANADIAN IN FAIR
AGREEMENT AS WELL. EXTENDED TERM BEGINS WITH A WEAK RIDGE OVER THE
WEST/WEAK TROUGH OVER THE EAST. RIDGE TRANSLATES EASTWARD LATE
MONDAY INTO WEDNESDAY...AS AN UPPER TROUGH MOVES ONSHORE OVER THE
PACIFIC NW. SFC HIGH PRESSURE DOMINATES THE CENTRAL US MONDAY BEFORE
SHIFTING EAST AS LOW PRESSURE FORMS ON THE LEE SIDE OF THE ROCKIES.
LOW LEVEL SOUTHERLY FLOW CONTINUES OVER THE REMAINDER OF THE
EXTENDED...ALLOWING FOR A WARMING TREND THROUGH THE WEEK. ALSO SEE
MOISTURE VALUES INCREASE THROUGH THE WEEK AS THETA-E VALUES INCREASE
WITH FLOW OFF THE GULF WEDNESDAY AND THURSDAY. EVEN WITH SOUTHERLY
FLOW INTO THE REGION...LOW-LEVEL RELATIVE HUMIDITY AND TIME-HEIGHT
SECTIONS LOOK PRETTY DRY SO HAVE CONTINUED WITH A DRY FORECAST.
BETTER CHANCE COMING LATE THURSDAY AS THE PACIFIC NW TROUGH BEGINS
TO SLIDE EAST. TEMPERATURES SHOULD BE RIGHT AROUND NORMAL FOR THIS
TIME OF YEAR TO SLIGHTLY ABOVE WITH HIGHS MOSTLY IN THE 80S TO
AROUND 90...AND LOWS RANGING FROM THE MID 50S TO LOWER 60S.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/ALBRECHT
Hazardous weather outlook, Aug 26, 5:01 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT THU AUG 26 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:56 PM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.